Kansas, 2004Flash Flood in Kansas, July 1, 2004
July 1, 2004 · NWS ICT · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 1, 2:36 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 1, 2:36 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT THU JUL 1 2004
.DISCUSSION...
TROPICAL LIKE ACTIVITY WILL CONTINUE TO AFFECT THE REGION THROUGH
FRIDAY NIGHT...OTHERWISE NEXT ROUND OF STORMS COULD MATERIALIZE ON
SUNDAY JULY 4TH WHICH WILL NEED TO BE WATCH CLOSELY GIVEN NUMEROUS
PLANNED OUTDOOR ACTIVITIES.
TONIGHT
LOCAL 12Z SOUNDINGS WERE INDICATING HIGH TROPICAL LIKE MOISTURE OVER
CENTRAL AND EASTERN KS...WITH PWS JUST BELOW 2 INCHES. UPPER LOW
CURRENTLY CENTERED OVER W KS IS EXPECTED TO MOVE VERY SLOWLY TO THE
EAST ACROSS KS TONIGHT. THINGS ARE NOW QUIET OVER SOUTHERN KS THIS
AFTERNOON BUT SOME DECENT BREAKS IN THE CLOUDS WILL ALLOW FOR SOME
RE-DEVELOPMENT GIVEN TROPICAL AIRMASS IN PLACE. 850MB CONVERGENCE
SHOULD ALSO AID IN SOME RE-DEVELOPMENT FOR OUR CWA LATER TONIGHT.
AGAIN HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND LOW CENTROID
STORMS WILL GIVE WAY TO HEAVY DOWNPOURS...LOCALIZED FLOODING IS
POSSIBLE.
FRI-SAT
UPPER LOW WILL CONTINUE ITS VERY SLOW MOVEMENT TO THE EAST ACROSS
KS. SHOULD SEE ANOTHER ROUND OF TROPICAL-LIKE CONVECTION DEVELOPING
DURING THE LATE MORNING HRS WITH ASSOCIATED UPPER SHEAR AXIS.
CENTRAL AND SOUTH CENTRAL KS SHOULD BEGIN TO SEE THE LIGHT AT THE
END OF THE TUNNEL BY FRI AFTERNOON. TEMPS TO WARM A FEW MORE DEGREES
IN WESTERN SECTIONS OF THE CWA AS MORE BREAKS IN THE CLOUDS SHOULD
OCCUR.
SYSTEM FINALLY MOVES EAST OF THE AREA ON SATURDAY WITH TEMPS WARMING
A BIT MORE. WILL STAY CLOSE TO GOING VALUES AS DAMP SOILS WILL KEEP
THINGS IN CHECK. OTHERWISE MODEL UNCERTAINTY IS HIGH COME SATURDAY
NIGHT AS THIS WILL BE A MAJOR FACTOR ON HOW THINGS PLAY OUT FOR
SUNDAY. ETA MODEL HAS A BIG MCS BLOWING UP OVER WESTERN KS LATE
SATURDAY NIGHT AND SHIFTS THIS S INTO S CENTRAL KS...MEANWHILE GFS
HAS THE SAME SIGNAL BUT IT IS SLOWER. IF ETA SOLUTION PANS OUT THEN
THIS WOULD CONTAMINATE POSSIBLE SETUP FOR SUNDAY. AM IN FAVOR OF THE
SLOWER GFS SOLUTION HERE AS CURRENT UPPER LEVEL SYSTEM OVER US NOW
WILL TAKE ITS TIME TO VACATE KS. WATER VAPOR IMAGERY SHOWS SEVERAL
DECENT IMPULSES ROTATING AROUND TROUGH AXIS ALONG THE WEST COAST AND
TIMING OF THESE IMPULSES WILL BE THE KEY.
SUNDAY
THIS COULD BE THE DAY TO WATCH FOR POSSIBLE SEVERE WEATHER ACROSS
THE REGION...BUT ALL WILL DEPEND ON TIMING OF SHORTWAVES THAT ARE
PROGD TO EJECT OUT INTO THE CENTRAL PLAINS. TROPICAL LIKE AIRMASS
FROM CURRENT SYSTEM WILL HANG TOGETHER IN SOME FASHION OVER THE
AREA. IF AMPLE SUNSHINE OCCURS THEN INSTABILITY COULD BECOME QUITE
HIGH. CURRENT THINKING IS THAT STORMS WILL TRY AND FIRE UP OUT WEST
AND MOVE EAST INTO CENTRAL KS BY LATE AFTERNOON.
EXTENDED: MON-THUR
A FRONTAL BOUNDARY COULD STILL BE LURKING IN THE VICINITY ON MONDAY
WITH A CHANCE OF THUNDERSTORMS. THE FRONTAL BOUNDARY WILL THEN SHIFT
INTO SE KS BY EARLY TUESDAY MORNING. THIS FAR OUT IN TIME ITS HARD
TO SAY EXACTLY WHERE THE FRONT WILL BE SITUATED. IF CONVECTION IS
MORE WIDESPREAD IT COULD VERY WELL PUSH THE BOUNDARY SOUTH AND EAST
OF OUR CWA.
OTHERWISE HEADING INTO WED/THUR MODELS ARE ADVERTISING THE STRONG
UPPER LOW THAT IS CURRENTLY SPINNING ITS WHEELS SOUTH OF
ALASKA...VIA WATER VAPOR IMAGERY WILL SLIDE SE INTO ALBERTA BY WED.
THIS WILL CAUSE UPPER RIDGING TO BUILD OVER US A BIT WITH TEMPS
TRYING TO WARM INTO LOWER AND MID 90S. WILL KEEP DRY FORECAST GOING
FOR NOW DURING THIS TIME PERIOD...HOWEVER THERE COULD BE ANOTHER
FRONT THAT MIGHT TRY AND TO MOVE S BACK INTO PICTURE COME LATE
THURSDAY. STILL TOO FAR OUT FOR ANY CONFIDENCE IN DAY 7 POP
INTRODUCTION.
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 69 83 68 88 / 50 30 10 10
HUTCHINSON 68 83 67 88 / 60 30 10 10
NEWTON 68 82 68 88 / 60 30 10 10
ELDORADO 69 82 68 87 / 50 40 10 10
WINFIELD-KWLD 69 83 68 88 / 60 40 10 10
RUSSELL 67 84 65 90 / 70 20 5 10
GREAT BEND 67 84 66 90 / 70 20 5 10
SALINA 68 82 67 89 / 70 30 10 10
MCPHERSON 68 83 67 88 / 70 30 10 10
COFFEYVILLE 70 80 69 85 / 60 70 50 10
CHANUTE 69 79 69 85 / 60 70 50 10
IOLA 69 79 69 85 / 60 70 50 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
15/JAKUB
Hazardous weather outlook, Jul 1, 4:30 AM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT THU JUL 1 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT THU JUL 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE VERY
SLOWLY ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING MAY OCCUR, DUE TO THE VERY SLOW MOVEMENT OF
THE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY,
BEFORE PUSHING EASTWARD OUT OF THE AREA FRIDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.
THE NEXT CHANCE OF THUNDERSTORMS WILL COME SUNDAY INTO MONDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
JMC
In the hours before
Local storm report, Jul 1, 5:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0607 PM NON-TSTM WND GST 2 SE NASHVILLE 37.42N 98.40W
07/01/2004 55 MPH KINGMAN KS PUBLIC
SMALL TREE LIMBS DOWN.
&&
BRWFlash Flood, Saline
- When
- July 1, 7:00 PM CST to 10:00 PM CST
- Where
- Saline County, Assaria
- Reported by
- NEWSPAPER
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Basement of one home flooded to depth of 8 feet when the town received a staggering 5.25 inches of rain (4.5 inches in one hour). All items in the basement, which was used for storage, were damaged with some items destroyed. The flooding severed electricity to the home resulting in the family's evacuation. The home was located in a low, poor drainage area, a "catch-all" for the town's rain water. Times are approximations. (Narrative courtesy of Daily Union, Junction City, and The Salina Journal.)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Virginia, July 1, 20041 death · $2,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 1, 2004$935,000 · 4.5 in hail · 15 events
- Flooding in Wisconsin, July 1 to 9, 2004$400,000 · 3 events
- Hail and Damaging Winds in Maryland, July 1, 2004$210,000 · 2.75 in hail · 15 events
- Flash Flood in South Dakota, July 1, 2004$250,000 · 1 event
- Lightning Strike in New Jersey, July 1, 20042 injured · $50,000 · 1 event
- Flooding and Hail in Oklahoma, July 1 to 5, 20043 injured · $100 · 1.75 in hail · 14 events
- Drought in Colorado, July 1 to 31, 200421 events
- Lightning Strike in Vermont, July 1, 2004$25,000 · 1 event
- Flash Flood in Louisiana, July 1, 2004$25,000 · 1 event
- Lightning Strike in New York, July 1, 20042 injured · $1,000 · 1 event
- Hail in New York, July 1, 2004$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411548.